How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Pet
Satisfied Customers: 17058
Experience:  I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Pet Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 6 month old boxer had an X-ray yesterday after we noticed

Customer Question

My 6 month old boxer had an X-ray yesterday after we noticed her breathing very shallow that shows a very enlarged heart. She was also diagnosed with valley fever last month and has been on a variety of other medications since we got her at 15 weeks. The vet asked us to take her off all the meds she had been on and said other than seeing a specialist there was nothing more to do. I will add the Bella (the puppy) does only weigh 27lbs and for the most part has not grown (the vet says she is the size of a 3 month old boxer). My question is why pull her off the meds for the valley fever?
Submitted: 11 months ago.
Category: Pet
Expert:  Dr. B. replied 11 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

What medications did they have her on specifically for the Valley fever?

Had they seen any fluid in her lungs?

Did they start any treatment for her heart?

Customer: replied 11 months ago.
Ketoconazole, prednisone and ostilox for the valley fever, she was on the prednisone only for a week. It looked like there was a small amount of fluid but her heart is not just enlarged but oddly shaped as well. No the vet just asked us to take her off of all meds and told us we could try a specialist. That was it.
Expert:  Dr. B. replied 11 months ago.

Thank you,

In regards ***** ***** question, there is no indication for them to have stopped that treatment unless they were putting Bella on heart supportive medication (since Ketoconazole can interact with some of those). That said, I am surprised to hear that she is on both a steroid (pred) and a non-steroidal anti-inflammatory (Ostilox). This won't have any bearing on her heart condition but these two drugs do share similar pathways and can increase the risk of adverse effects from those drugs (ie GI upset, stomach ulcers, etc). So, using those two together isn't advisable and has to be done with great care. But again there is no indication that we'd have to stop any of these medications due to her recently diagnosed condition; only if they were starting heart medication.

Otherwise, that is a shame that her vet feels out of their depth with her heart condition. Heart conditions can be tricky and it depends what is specifically going on with Bella's heart but some are manageable. Therefore, if the vet cannot offer further treatment, it'd be ideal to consider seeing a cardiologist (You can find one HERE) or ring your other local vets to see if any are more experienced with diagnosing heart disease and treating it. In either case, we'd want them to listen and scan her heart to pinpoint what is causing the enlargement. Depending on those findings, they are medications that can be used to slow the heart disease's progression and keep Bella comfortable for as long as possible.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. *Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )

Customer: replied 11 months ago.
I will also add in December she was on amoxi/clav and metronidazole and tramadal for a stomach ulcer
Expert:  Dr. B. replied 11 months ago.

Hi again,

Those are all fine. None would have affected her heart and could in theory be used at this stage if she needed it or with those other medications. Again there isn't really a reason to stop the medication but the steroid/NSAID combination is not ideal and could actually have played a role in that previous stomach ulcer if she was on them before or during that December issue.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. **Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )

Customer: replied 11 months ago.
One last question... Could it be a possibility that she has had the heart problems all along and that may be the reason she is not growing at all?
Expert:  Dr. B. replied 11 months ago.

Hi again,

Absolutely, we often see birth based heart conditions that lead to reduced growth and stunting in pups. And often these give little visible clues to owners of anything amiss (though some will cause heart murmurs, episodes of weakness/fainting, shallow breathing, etc) until the heart is unable to meet the demands of the growing puppy. So, that is very likely a side effect of her heart condition that she likely has had since birth.

All the best for Bella,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

*Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )

Expert:  Dr. B. replied 11 months ago.

-----------------------------------------------------------------------------------------------------------------

**Please remember to rate my answer when you are satisfied as this is the only way I am credited for assisting you. IF you have any lingering questions or concerns, please stop and reply to me via the button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)

Related Pet Questions